Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Wilmington, OH

August 9, 2016Mason County, Kentucky

NWS Wilmington, OH issued this special weather statement at Aug 9, 2016, 5:55 PM EDT for Mason County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:55 PM EDT (21:55 UTC)
Expired
Aug 9, 2016, 6:30 PM EDT
In force
35 min
Issued by
NWS Wilmington, OH

County Mason County, KY

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS81 KILN 092155
SPSILN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT TUE AUG 9 2016
 
KYZ099-100-OHZ079-081-092230-
MASON KY-LEWIS KY-ADAMS OH-BROWN OH-
555 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHWESTERN
LEWIS...SOUTHWESTERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 630
PM EDT...

AT 555 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
ABERDEEN...MOVING NORTH AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...DOVER...
BENTONVILLE...REDOAK AND BRADYSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3856 8368 3861 8390 3885 8387 3874 8348
TIME...MOT...LOC 2155Z 197DEG 17KT 3866 8377 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:05 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 9, 4:05 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
405 PM EDT TUE AUG 9 2016

.SYNOPSIS...
Several upper disturbances interacting with a very warm and
moist airmass will keep the threat for thunderstorms in the
forecast through the week. A slow moving front will bring
additional forcing on the weekend, producing the likelihood for
more thunderstorms. Heavy rain will be the main concern in the
high moisture, low shear environment.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Surface analysis shows high pressure to the east and low pressure
to the west. The ILN FA lies in the very moist southerly flow
between the two systems carrying 2.25 inches precipitable water
across the area. Daytime heating has allowed instability to
increase, with CAPE values above 3000 J/KG in spots.

Radar shows thunderstorm formation in southwest counties where
instability is interacting with a mid level short wave. Expect
thunderstorms to continue to propogate northeast toward Columbus
through early tonight. A weakening trend is indicated later
tonight with loss of daytime heating.

A few stronger cells are developing in the moderately unstable
regime. While strong wind gusts cannot be ruled out, the main
threat through this evening will be from localized flooding due to
slow moving and training cells in an environment of weak wind
flow. Warm cloud processes will also come into play with cells
exhibiting low tops but high freezing levels.

Low temperatures should stay above 70 in the very humid airmass.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Models suggest another day of warm and humid weather Wednesday
featuring weak wind flow. Evening without strong forcing, scattered
thunderstorms will develop again in the persistently moist
and unstable airmass. The main threat will continue to be heavy
rain due to slow cell movement and favorable warm cloud processes,
sustaining the potential for localized flooding.

Temperatures will rise to the upper 80s. Heat indices will reach
the mid and upper 90s in the humid regime.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Zonal westerly flow aloft with increasing coverage of afternoon
thunderstorms will be found through Saturday. These storms will
decrease with the loss of daytime heating until a frontal passage
Saturday night keeps a bit more of a chance for storms on this
overnight period. The frontal passage is slow to cross the Ohio
Valley and could linger storms through early Sunday night in the
southern CWA. Latest run of the ECMWF held this frontal passage up
and developed a H5 trough in the central U.S. which drastically
increased the chances for storm development on Monday. It brings
a surface low into the CWA from the southwest later overnight with
fropa Tuesday.

Original forecast did not account for the large swing from
the latest ECMWF run but this just adds more uncertainty and a
higher probability for change to the latter part of the forecast.
Forecast confidence wanes strongly past Sunday.

Through Saturday expect temperatures to be seasonably warm but not
get out of hand as the very anomalous amount of moisture available
will inhibit max temps from reaching 90 in most locations.
Unfortunately this correlates to min temps not dropping past 70
for an uncomfortable beginning of the forecast. Storms that do
develop in this airmass will have a higher propensity for very
high rainfall rates and an increased chance for localized
flooding.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms starting to develop in the moderately
unstable airmass over southern Ohio and northern Ky. Weak mid
level shortwave to pivot northeast thru the Ohio valley thru the
aftn/early evening. Have included a tempo group for thunderstorms
at all TAF sites this afternoon to account for these storms.

If a storm gets over a TAF site vsbys may be briefly reduced to
IFR in heavy rain, but since this time will be brief have limited
the mention to mvfr restrictions.

Expect these storms to be progressive, based on s/w track and
diurnally favorable time for convection. Can not rule out a
a few storms continuing into the night but chance is too low to
include in the TAFs at this time. Surface moisture will be high
tonight,resulting in fog development and visibility restrictions
at all but KDAY. Additional thunderstorm development possible in
the moist unstable airmass Wednesday afternoon. Have a mention of
VCTS at 30 hour KCVG TAF site.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Franks
AVIATION...AR
Hazardous weather outlook, Aug 9, 4:15 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 AM EDT TUE AUG 9 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
415 AM EDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE TODAY. WITH AMPLE
MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD
TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY. WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS
POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING. MORE
EXTENSIVE HEAVY RAINFALL WILL BE POSSIBLE THIS WEEKEND INTO MONDAY
AS A SLOW MOVING COLD FRONT APPROACHES AND CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 2:39 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
239 PM EDT TUE AUG 9 2016

OHZ078>080-091915-
HIGHLAND OH-CLERMONT OH-BROWN OH-
239 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...
SOUTHEASTERN CLERMONT AND CENTRAL BROWN COUNTIES UNTIL 315 PM EDT...

AT 239 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GEORGETOWN...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...MOUNT ORAB...SARDINIA...FELICITY...RUSSELLVILLE...
HAMERSVILLE...MOWRYSTOWN...HIGGINSPORT...
STATE ROUTE 32 AT US ROUTE 62...LAKE WAYNOKA...
STATE ROUTE 32 AT US ROUTE 68...NEW HOPE IN CLARK COUNTY...
FINCASTLE...FEESBURG AND BUFORD.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3879 8395 3878 8401 3885 8412 3919 8382
      3902 8367 3893 8368 3877 8390 3877 8392
TIME...MOT...LOC 1839Z 220DEG 29KT 3886 8397

BUTNER
Local storm report, Aug 9, 3:50 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 NNW FRIENDSHIP        38.71N 83.10W
08/09/2016                   SCIOTO             OH   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON POWER LINES ACROSS WORLEYS
            RUN ROAD. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 9, 4:28 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT TUE AUG 9 2016

INZ080-KYZ090-091-094-095-092100-
SWITZERLAND IN-OWEN KY-BOONE KY-GRANT KY-GALLATIN KY-
428 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SWITZERLAND...NORTH
CENTRAL OWEN...SOUTHERN BOONE...NORTHWESTERN GRANT AND GALLATIN
COUNTIES UNTIL 500 PM EDT...

AT 427 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER KENTUCKY
SPEEDWAY...MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RISING SUN...CRITTENDEN...WARSAW...KENTUCKY SPEEDWAY...GLENCOE...
SPARTA...PATRIOT...US ROUTES 42 AND 127 AT STATE ROUTE 562...
EGYPT BOTTOM AND INTERSTATE 71 AT US ROUTE 127.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-71 IN KENTUCKY BETWEEN MILE MARKERS 54 AND 72.
 I-75 IN KENTUCKY BETWEEN MILE MARKERS 164 AND 165.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3865 8494 3868 8496 3873 8500 3890 8488
      3890 8487 3891 8487 3897 8483 3876 8459
      3862 8491
TIME...MOT...LOC 2027Z 220DEG 18KT 3871 8491
Special weather statement, Aug 9, 5:27 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT TUE AUG 9 2016

KYZ097>099-OHZ078-079-092200-
BRACKEN KY-MASON KY-ROBERTSON KY-CLERMONT OH-BROWN OH-
527 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...MASON...ROBERTSON...
SOUTH CENTRAL CLERMONT AND SOUTHERN BROWN COUNTIES UNTIL 600 PM
EDT...

AT 527 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FAIRVIEW...MOVING NORTH AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...RIPLEY...ABERDEEN...AUGUSTA...LEWISBURG...
BROOKSVILLE...MOUNT OLIVET...DOVER...HIGGINSPORT...GERMANTOWN...
SARDIS...CHILO...FLEMING-MASON AIRPORT...
US ROUTE 62 AT STATE ROUTE 875...ALHAMBRA...BURIKA...UTOPIA...
HITTVILLE AND AA HIGHWAY AT STATE ROUTE 19.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
      3846 8410 3848 8413 3848 8415 3849 8416
      3880 8419 3878 8370 3850 8374 3846 8386
      3849 8393 3845 8398 3844 8398 3842 8400
TIME...MOT...LOC 2127Z 181DEG 31KT 3845 8404

CONIGLIO
Special weather statement, Aug 9, 5:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT TUE AUG 9 2016

KYZ099-100-OHZ079-081-092230-
MASON KY-LEWIS KY-ADAMS OH-BROWN OH-
555 PM EDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHWESTERN
LEWIS...SOUTHWESTERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 630
PM EDT...

AT 555 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
ABERDEEN...MOVING NORTH AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...DOVER...
BENTONVILLE...REDOAK AND BRADYSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3856 8368 3861 8390 3885 8387 3874 8348
TIME...MOT...LOC 2155Z 197DEG 17KT 3866 8377

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:39 PM EDTSpecial Weather StatementILNBrown36 min
Aug 9, 3:27 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clinton, Highland3 hr
Aug 9, 3:36 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Clinton, Warren2 hr
Aug 9, 3:59 PM EDTAreal Flood AdvisoryILNFayette, Highland, Ross3 hr
Aug 9, 4:59 PM EDTAreal Flood AdvisoryILNClermont3 hr
Aug 9, 5:24 PM EDTAreal Flood AdvisoryILNHocking, Ross3 hr
Aug 9, 6:03 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont2 hr
Aug 9, 6:27 PM EDTSpecial Weather StatementILNDelaware33 min
Aug 9, 6:42 PM EDTAreal Flood AdvisoryILNChampaign, Delaware, Licking, Union2 hr
Aug 9, 7:07 PM EDTAreal Flood AdvisoryILNAdams, Brown, Scioto113 min
Aug 9, 7:22 PM EDTAreal Flood AdvisoryILNAdams, Highland113 min
Aug 9, 7:51 PM EDTAreal Flood AdvisoryILNHighland, Pike, Ross2 hr
Aug 9, 4:28 PM EDTSpecial Weather StatementILNGallatin32 min
Aug 9, 4:43 PM EDTAreal Flood AdvisoryILNGallatin2 hr
Aug 9, 5:27 PM EDTSpecial Weather StatementILNBracken, Mason, Robertson33 min
Aug 9, 5:41 PM EDTAreal Flood AdvisoryILNBracken, Mason, Robertson3 hr
Aug 9, 7:02 PM EDTAreal Flood AdvisoryILNBracken, Pendleton118 min
Aug 9, 6:29 PM EDTSpecial Weather StatementILNFranklin31 min
Aug 9, 6:35 PM EDTAreal Flood AdvisoryILNDearborn, Ripley115 min
Aug 9, 7:15 PM EDTFlash Flood WarningILNDearborn, Franklin, Ripley2 hr

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.